Arkansas, 2013

Flash Flooding in Arkansas, May 10, 2013

May 10, 2013 · NWS TSA · 7 events in 2 counties and zones

Persistent and occasionally heavy rainfall occurred from the evening of the 9th through the morning of the 10th across parts of northwest Arkansas. Rainfall was sufficient to produce widespread flooding over much of Benton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Persistent and occasionally heavy rainfall occurred from the evening of the 9th through the morning of the 10th across parts of northwest Arkansas. Rainfall was sufficient to produce widespread flooding over much of Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 10:51 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 9, 10:51 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT THU MAY 9 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS CONTINUE ALONG WEAK FRONTAL ZONE
STRETCHING FROM NW CORNER OF ARKANSAS TO NEAR I-40 IN CENTRAL OK.
BOUNDARY WILL SLOWLY MOVE SOUTH OVERNIGHT INTO FRI AM. MVFR
CONDITIONS WILL LIKELY PREVAIL ALONG AND SOUTH OF FRONT THROUGH
TONIGHT WITH AT LEAST LOCAL IFR. TREND WILL BE TO VFR AT ALL
LOCATIONS BY FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU MAY 9 2013/

..UPDATE...

DISCUSSION...
EVENING CONVECTION HAS LARGELY FOCUSED ALONG A DIFFUSE FRONTAL
ZONE AND WITHIN A WEAK SHEAR ENVIRONMENT PROLONGED BACK BUILDING
HAS DEVELOPED WITHIN THE SOUTHWESTERLY LOW LEVEL FLOW. THIS HAS
RESULTED IN HEAVY RAIN ACROSS FAR NW AR...AND WHILE RECENT RADAR
TRENDS SUGGEST THE HEAVIEST RAINS ARE DIMINISHING IN
COVERAGE...ANY FURTHER RAINFALL IN THIS AREA WILL QUICKLY BECOME
RUN-OFF. FURTHER SOUTHWEST THE CONVECTION ALONG THE BOUNDARY HAS
ALSO SHOWN A WEAKENING TREND WITH A STABILIZING BOUNDARY LAYER.
PRECIP CHANCES FOR THE REMAINDER OF THE NIGHT REMAIN MUDDLED AS
THE MID LEVEL TROUGH AXIS CURRENTLY NW-SE THROUGH KS CONTINUES TO
ROTATE TOWARD THE REGION. SHORT TERM MODEL DATA CONTINUES TO
INSIST IN CONTINUED CONVECTION OVERNIGHT. THE ONLY LIMITING FACTOR
APPEARS TO BE THE LARGELY OVERTURNED NATURE OF THE AIRMASS...SO WE
WILL TREND THE FORECAST TOWARD CONTINUED PRECIP CHANCES OVERNIGHT
WITH THE HIGHEST COVERAGE ALONG THE WEAK FRONTAL ZONE. ANY SVR
THREAT LOOKS LIMITED AT BEST. THE UPDATE WILL ADJUST POPS BASED ON
THE THIS SCENARIO...AND MAKE MINOR CLOUD AND TEMPERATURE
ADJUSTMENTS AS ONGOING CONVECTION HAS IMPACTS LOW TEMPS ALREADY IN
A FEW LOCATIONS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...14
Hazardous weather outlook, May 9, 11:37 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1237 AM CDT FRI MAY 10 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1237 AM CDT FRI MAY 10 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALONG THE HIGHWAY 412 CORRIDOR IN NORTHEAST OKLAHOMA
               AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF THUNDERSTORMS WILL CONTINUE EARLY THIS FRIDAY MORNING
ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...AHEAD OF A COLD FRONT THAT IS SLOWLY SAGGING SOUTHWARD.
THE STORMS WERE GENERALLY LOCATED ALONG THE HIGHWAY 412 CORRIDOR
EAST OF TULSA. INDIVIDUAL STORM MOVEMENTS WILL BE TO THE
NORTHEAST ALONG THE FRONTAL BOUNDARY...INCREASING THE POTENTIAL
FOR TRAINING THUNDERSTORMS AND FLASH FLOODING...ESPECIALLY OVER
AREAS THAT HAVE SEEN A LOT OF RAINFALL DURING THE PAST 18 TO 24
HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL CONTINUE ON FRIDAY ALONG AND SOUTH OF
THE SLOW MOVING COLD FRONT...GENERALLY SOUTH OF INTERSTATE 40. A
STRONG COLD FRONT ARRIVES LATE SATURDAY WITH LOW THUNDERSTORM
CHANCES ACCOMPANYING THE FRONTAL PASSAGE. WARMER TEMPERATURES WILL
RETURN BY MID NEXT WEEK ALONG WITH A RETURN OF THUNDERSTORM
CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
May 10, 1:30 AM CST to 3:30 AM CST
Where
Washington County, 0.95 mi ENE of Johnson to 0.39 mi SW of Springdale Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.135, -94.154

Several roads across northern Washington County were reported flooded.

Flash Flood, Benton

When
May 10, 3:00 AM CST to 11:30 AM CST
Where
Benton County, 0.48 mi S of Bentonville to 1.25 mi E of Bentonville Muni Arp
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.363, -94.221

Numerous roads were closed due to flooding. Flood water was reported in two homes, one of which was evacuated.

Flash Flood, Benton

When
May 10, 3:00 AM CST to 11:30 AM CST
Where
Benton County, 1.75 mi ESE of Springtown to 1.71 mi ESE of Springtown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.260, -94.391

Portions of Highway 264 were reported flooded.

Flash Flood, Benton

When
May 10, 3:00 AM CST to 11:30 AM CST
Where
Benton County, 0.53 mi NNE of Cave Spgs to 0.9 mi NE of Cave Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.277, -94.228

The intersection of Highway 112 at Wallace Lane was flooded.

Flash Flood, Benton

When
May 10, 3:00 AM CST to 11:30 AM CST
Where
Benton County, Bella Vista to 1.03 mi SSW of Bella Vista
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.430, -94.230

Portions of McNelly Road were flooded.

Flash Flood, Benton

When
May 10, 3:00 AM CST to 11:30 AM CST
Where
Benton County, 0.62 mi NNW of Centerton to 0.58 mi NW of Centerton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.358, -94.285

Portions of South Fish Hatchery Road were flooded.

Flash Flood, Benton

When
May 10, 3:00 AM CST to 11:30 AM CST
Where
Benton County, Gentry to 0.56 mi S of Gentry
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.270, -94.480

Main Street was reported flooded near Collins Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456474, 453193, 453217, 453220, 453222, 453224, 453228.